Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


EXTREME LIPOATROPHY
Jul 26, 2002

I have been HIV positive on HAART since Feb.1998. I was on D4T,3Tc and Nevirapine.On this regime,without ever missing a dose, I have been undetectable (< 50 copies VL). Recently in the past 3 months I have switched the D4T to Abacavir in an attempt to halt lipoatrophy but I have become even more gaunt in the face. All of my veins are protruding in my legs and arms. I have absolutely no adipose tissue anywhere. I am lean,muscular and veiny. I exercise daily for an hour using weights or doing aerobics. I take anti-oxidants and a multiple vitamin daily. My VL continues to be undedectable on 3T3,Abacavir and Nevirapine.I am very depressed over this physical transformation and appear as a veiny,muscular sci-fi character. I am tempted to quit HAART. My CD4 count is around 600. What do you suggest????? Lean and Veiny in Canada

Response from Dr. Henry

Tough situation! If your lowest CD4 count was >> 250 cells/mm3 then you might be a candidate for safely stopping HIV meds for a while. The problem is that it is unclear whether you can gain fat back by stopping (not much good data on that). Aging and several HIV factors can also influence the degree of lipodystrophy. The possible role of several anti-diabetic drugs is being evaluated for treatment. Various types of injections are being used for the facial lipoatrophy with Nu-Fill getting the best press. If your HIV situation necessitates staying on treatment (history of low CD4 count and high viral load) then your current regimen is fairly fat friendly (could consider switching off 3TC perhaps). I am frustrated that we can't offer more but a number of groups are working at getting a better understanding of what is going on. If mitochondrial toxicity plays a key role then some alternative meds may offer help (B1, B6, co-enzyme Q, L-carnitine, NAC) but proof is lacking. It is unclear how well fat can come back versus simply stopping the process. KH



Previous
Trizivir side effects
Next
liposuction

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement